CaltechAUTHORS
  A Caltech Library Service

Strongly stable networks

Jackson, Matthew O. and van den Nouweland, Anne (2005) Strongly stable networks. Games and Economic Behavior, 51 (2). pp. 420-444. ISSN 0899-8256. http://resolver.caltech.edu/CaltechAUTHORS:20110714-141603317

[img]
Preview
PDF - Submitted Version
See Usage Policy.

223Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20110714-141603317

Abstract

We analyze the formation of networks among individuals. In particular, we examine the existence of networks that are stable against changes in links by any coalition of individuals. We show that to investigate the existence of such strongly stable networks one can restrict focus on a component-wise egalitarian allocation of value. We show that when such strongly stable networks exist they coincide with the set of efficient networks (those maximizing the total productive value). We show that the existence of strongly stable networks is equivalent to core existence in a derived cooperative game and use that result to characterize the class of value functions for which there exist strongly stable networks via a “top convexity” condition on the value function on networks. We also consider a variation on strong stability where players can make side payments, and examine situations where value functions may be non-anonymous—depending on player labels.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1016/j.geb.2004.08.004 DOIUNSPECIFIED
http://www.sciencedirect.com/science/article/pii/S0899825604001265PublisherUNSPECIFIED
Additional Information:© 2004 Elsevier Inc. Received 3 June 2003. Available online 1 December 2004. An earlier and incomplete version of this paper was entitled “Efficient and Stable Networks and their Relationship to the Core” (August 1999). This supersedes that version.We began this work during a visit of Anne van den Nouweland to Caltech in April of 1999, and we thank Caltech for its hospitality. Financial support of the National Science Foundation under Grant SBR-9729568, as well as the Lee Center for Advanced Networking, is also gratefully acknowledged. We are grateful to Bhaskar Dutta, Marko Slikker and the associate Editor and anonymous referees for their comments and suggestions.
Funders:
Funding AgencyGrant Number
NSFSBR-9729568
Caltech Lee Center for Advanced NetworkingUNSPECIFIED
Subject Keywords:Networks; Network formation; Strong stability; Allocation rules; Core
Classification Code:JEL classification: D85; A14; C71; C72
Record Number:CaltechAUTHORS:20110714-141603317
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20110714-141603317
Official Citation:Matthew O. Jackson, Anne van den Nouweland, Strongly stable networks, Games and Economic Behavior, Volume 51, Issue 2, Special Issue in Honor of Richard D. McKelvey, May 2005, Pages 420-444, ISSN 0899-8256, DOI: 10.1016/j.geb.2004.08.004. (http://www.sciencedirect.com/science/article/pii/S0899825604001265)
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:24427
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:04 Oct 2011 21:07
Last Modified:26 Dec 2012 13:24

Repository Staff Only: item control page